Last night I had one of those screamers of a hypo. The ones where you suddenly wake, drenched in sweat, disoriented and scared. The ones where you check and the close to 2.0 mmol reading which given error margin in machines may be lower or higher, just makes you more terrified. The ones where you lie there in the dark feeling along while shoveling glucose into your mouth and wait, too scared to go to sleep but too out of it to be fully awake.
An hour or so before bed, I had sudden and excruciating pain in my pump site, so much so that even to touch it to take the cannula out of my skin was painful. But get it out I did and changed the site, the words “never change a site before bed” ringing in my ears from my pump training 13 years ago (well what do you do when you HAVE to change it, that is the real world). I checked my BGL before bed as always and it was 9.8 mmol. So, I had .9 of a unit, not even a full unit, expecting to come down to around 7 mmol. So how, an hour and a half later, did I end up in a low from hell?
Here is my theory. It has happened before and always after this sudden attack of cannula pain. So my theory is that the cannula is kinked, or somehow pooling the insulin and therefore not quite getting into my body and this then leads to the pain moment. I then take it out and change the set and this insulin suddenly absorbs – this is only my THEORY. Don’t go out there saying this is evidence based as I am taking a guess.
At the end of the day, how or why is not always known. One thing for sure, I know I do not want to experience that kind of hypo. Ever. Again.
But, I probably will.